Oklahoma, 2024

Excessive Heat and Heat in Oklahoma, August 1 to 2, 2024

August 1 to 2, 2024 · NWS OUN · 52 events in 47 counties and zones

Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across the western two-thirds of Oklahoma during the afternoon and evening of 1st and 2nd.

Where it happened

Every event with a place to put it; 52 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across the western two-thirds of Oklahoma during the afternoon and evening of 1st and 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 11:04 AM CST, 56 minutes earlier. Its key messages:

  • Updated at 1202 PM CDT Thu Aug 1 2024
  • Excessive heat today (heat indices of 105-115 degrees) with the greatest impacts expected in north central Oklahoma. High heat indices are expected across southern Oklahoma and north Texas again on Friday.
  • Isolated to widely scattered storms expected to develop along a front in northern Oklahoma this afternoon and evening. A few strong to severe downbursts will be possible with these storms.
Area forecast discussion, Aug 1, 11:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1204 PM CDT Thu Aug 1 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1202 PM CDT Thu Aug 1 2024

 - Excessive heat today (heat indices of 105-115 degrees) with
   the greatest impacts expected in north central Oklahoma. High
   heat indices are expected across southern Oklahoma and north
   Texas again on Friday.

 - Isolated to widely scattered storms expected to develop along a
   front in northern Oklahoma this afternoon and evening. A few
   strong to severe downbursts will be possible with these storms.

&&

.SHORT TERM...
(Today and tonight)
Issued at 301 AM CDT Thu Aug 1 2024

Another day under the influence of the 500mb ridge with temperatures
rising into triple digits and heat indices largely in the 105-115
range. The axis of warmest temperatures will be shifted slightly
southward compared to yesterday as a front nudges into northern
Oklahoma this afternoon. With southwest surface flow ahead of the
front, this will be a bit of a drier heat than the last few days,
though the increased temperatures and decreased dewpoints balance
out to roughly the same apparent temperatures.

Winds will be much lighter today (8-12 mph range), and while we'll
start the day off with some cirrus, that will gradually shift
southward and dissipate through the day. This will result in higher
wet bulb globe temperatures than we've seen the last few days.

Will be upgrading north central Oklahoma to an excessive heat
warning as probabilistic guidance shows about a 70% chance of
exceeding criteria in this area .Conceptually, this coincides with
where we would expect pre-frontal torching and moisture pooling.
Slightly less confidence closer to the Kansas / Oklahoma border
where slightly cooler and drier air will begin moving in behind the
front / outflow.

CAMs suggest scattered showers and storms developing along the front
as we hit peak heating today. Weak shear will keep storms
disorganized, though inverted-v soundings suggest a few downbursts
(marginal risk for severe) will be possible. After this activity
dissipates with the setting sun, there are hints of additional
showers extending back up into Kansas overnight.

Day

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 301 AM CDT Thu Aug 1 2024

 - Heat continues (mainly southern Oklahoma / north Texas)

As the front continues south on Friday, we'll see a gradient develop
between the really hot (south) and the slightly less hot (north).
With both temperatures and dewpoints decreasing, the northern half
of the forecast area should see heat indices in the 98-102 degree
range on Friday. The southern half, on the other hand, will likely
need another heat advisory as heat indices continue in the 105-110
degree range.

Saturday will see the pattern shift southward further, such that
it's unclear whether we'll need any heat advisory at all.

As we move into next week, the 500mb ridge begins to move back over
us, allowing temperatures to gradually rise once again.

 - Very low rain chances late week

With a weak front slowly sagging southward through the area, there
will be some very low chances (10-20%) Friday through Saturday for a
few isolated storms in the vicinity of the front.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT Thu Aug 1 2024

A weak front is in northern Oklahoma with lighter/variable winds
along it. This front will be the focus for scattered storms this
evening and early overnight. Gusty winds in excess of 40 knots and
brief reductions in ceilings/visibility will be possible across
the northern half of Oklahoma tonight in the stronger storms,
with storm chances decreasing toward daybreak. Otherwise, VFR
conditions will prevail.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76 100  73  98 /  10   0  10   0
Hobart OK         75 103  74 100 /  10  10  10  10
Wichita Falls TX  77 106  78 102 /   0   0   0  10
Gage OK           72  98  70  97 /  20  10  10  10
Ponca City OK     75 100  70  97 /  20   0   0   0
Durant OK         77 105  76 101 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ004-005-009-010-
     014>016-021>025-027>048-050>052.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ006>008-011>013-017>020-026.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...04
Hazardous weather outlook, Aug 1, 2:21 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
321 AM CDT Thu Aug 1 2024

OKZ004>048-050>052-TXZ083>090-020830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
321 AM CDT Thu Aug 1 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Dangerous heat indices in the 105-115 degree range will return
this afternoon, with the highest heat indices expected in north
central Oklahoma. Be sure to exercise heat safety if working
outdoors or participating in strenuous outdoor activities.

.Thunderstorms...
Isolated to widely scattered thunderstorms are expected across
northern Oklahoma this afternoon and evening. A few strong to
severe wind gusts will be possible with this activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat...
Dangerous heat and heat indices are expected again on Friday
across the southern half of Oklahoma and north Texas. Be sure to
follow heat safety guidelines and limit outdoor time during the
day.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 excessive heat, 22 heat. Local standard time, as filed.

Heat, Carter

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Cleveland

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Cleveland forecast zone
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Heat, Coal

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Coal forecast zone
Reported by
Mesonet
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Heat, Comanche

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Comanche forecast zone
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Heat, Cotton

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Cotton forecast zone
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Heat, Harper

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Harper forecast zone
Reported by
Mesonet
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heat, Johnston

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Johnston forecast zone
Reported by
Mesonet
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Heat, Kiowa

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Kiowa forecast zone
Reported by
Mesonet
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Heat, Murray

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Mesonet
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Heat, Pontotoc

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Pontotoc forecast zone
Reported by
Mesonet
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Heat, Pottawatomie

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Heat, Roger Mills

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Roger Mills forecast zone
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Heat, Stephens

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Stephens forecast zone
Reported by
Mesonet
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Excessive Heat, Alfalfa

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Alfalfa forecast zone
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Excessive Heat, Beckham

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Beckham forecast zone
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Excessive Heat, Blaine

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Blaine forecast zone
Reported by
Mesonet
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Excessive Heat, Caddo

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Caddo forecast zone
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Excessive Heat, Canadian

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Canadian forecast zone
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Excessive Heat, Custer

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Custer forecast zone
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Excessive Heat, Dewey

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Dewey forecast zone
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Excessive Heat, Ellis

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Ellis forecast zone
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Excessive Heat, Garfield

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Garfield forecast zone
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Excessive Heat, Garvin

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Garvin forecast zone
Reported by
Mesonet
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Excessive Heat, Grady

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Grady forecast zone
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Excessive Heat, Grant

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Excessive Heat, Greer

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Greer forecast zone
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Excessive Heat, Harmon

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Harmon forecast zone
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Excessive Heat, Hughes

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Hughes forecast zone
Reported by
Mesonet
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Excessive Heat, Kay

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Kay forecast zone
Reported by
Mesonet
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Excessive Heat, Kingfisher

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Kingfisher forecast zone
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Excessive Heat, Lincoln

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Excessive Heat, Logan

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Excessive Heat, Major

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Major forecast zone
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Excessive Heat, McClain

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
McClain forecast zone
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Excessive Heat, Noble

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Noble forecast zone
Reported by
Mesonet
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Excessive Heat, Oklahoma

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Oklahoma forecast zone
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Excessive Heat, Payne

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Payne forecast zone
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Excessive Heat, Seminole

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Seminole forecast zone
Reported by
Mesonet
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Excessive Heat, Tillman

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Tillman forecast zone
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Excessive Heat, Washita

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Washita forecast zone
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Excessive Heat, Woods

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Woods forecast zone
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Excessive Heat, Woodward

When
August 1, 12:00 PM CST to 8:00 PM CST
Where
Woodward forecast zone
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Heat, Bryan

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Bryan forecast zone
Reported by
Mesonet
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Heat, Carter

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Heat, Harmon

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Harmon forecast zone
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Heat, Love

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Love forecast zone
Reported by
Mesonet
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Heat, Marshall

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Heat, Tillman

When
August 2, 12:00 PM CST to 7:00 PM CST
Where
Tillman forecast zone
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209392, 1209393, 1209394, 1209395, 1209396, 1209397, 1209398, 1209399, 1209400, 1209401, 1209402, 1209403, 1209404, 1209405, 1209406, 1209407, 1209408, 1209409, 1209410, 1209411, 1209412, 1209413, 1209414, 1209415, 1209416, 1209417, 1209418, 1209419, 1209420, 1209421, 1209422, 1209423, 1209424, 1209425, 1209426, 1209427, 1209428, 1209429, 1209430, 1209431, and more.